Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 201, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 28, 2020, 3:36 PM CDT for Marion County, Alabama. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2020, 3:36 PM CDT (20:36 UTC)
- Expired
- Aug 28, 2020, 4:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Marion County, AL
The radar
The Columbus AFB radar (KGWX), 48 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 4:00 PM CDT | TSTM WND DMG | Hamilton, AL | A FEW TREES BLOWN DOWN IN THE HAMILTON AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 28, 10:31 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 981 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 576 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
423
WUUS54 KBMX 282036
SVRBMX
ALC093-282115-
/O.NEW.KBMX.SV.W.0201.200828T2036Z-200828T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
336 PM CDT Fri Aug 28 2020
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Northwestern Marion County in northwestern Alabama...
* Until 415 PM CDT.
* At 336 PM CDT, a severe thunderstorm was located near Tremont, or
12 miles southeast of Fulton, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hamilton, Weston, Byrd, Bexar, Pigeye, Shottsville and Rankin Fite
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 400 PM CDT for northwestern
Alabama.
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3431 8791 3423 8786 3407 8786 3408 8820
3426 8818 3432 8800
TIME...MOT...LOC 2036Z 257DEG 26KT 3417 8821
HAIL...1.00IN
WIND...60MPH
$$
40/Sizemore2 follow-up statements
346
WWUS54 KBMX 282058
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
358 PM CDT Fri Aug 28 2020
ALC093-282115-
/O.CON.KBMX.SV.W.0201.000000T0000Z-200828T2115Z/
Marion AL-
358 PM CDT Fri Aug 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHWESTERN MARION COUNTY...
At 358 PM CDT, a severe thunderstorm was located near Weston, or near
Hamilton, moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Hamilton, Weston, Byrd, Bexar, Pigeye, Shottsville and Rankin Fite
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM CDT for northwestern
Alabama.
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Birmingham.
&&
LAT...LON 3431 8791 3423 8786 3407 8786 3408 8820
3426 8818 3432 8800
TIME...MOT...LOC 2058Z 259DEG 32KT 3421 8798
HAIL...0.75IN
WIND...60MPH
$$
40/Sizemore123
WWUS54 KBMX 282109
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
409 PM CDT Fri Aug 28 2020
ALC093-282119-
/O.EXP.KBMX.SV.W.0201.000000T0000Z-200828T2115Z/
Marion AL-
409 PM CDT Fri Aug 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARION COUNTY
WILL EXPIRE AT 415 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds is still possible with this thunderstorm.
A Tornado Watch remains in effect until 800 PM CDT for northwestern
Alabama.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Birmingham.
LAT...LON 3431 8791 3423 8786 3407 8786 3408 8820
3426 8818 3432 8800
TIME...MOT...LOC 2109Z 257DEG 26KT 3423 8790
$$
40/SizemoreWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 12:34 PM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, Aug 28, 12:34 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1234 PM CDT Fri Aug 28 2020 .UPDATE... For 18Z Aviation. && .SHORT TERM... /Updated at 1012 AM CDT Fri Aug 28 2020/ High res models are coming into better agreement in keeping the zone of showers and thunderstorms roughly along I59 through the afternoon. With PW values at a max for this time of year and rainfall totals between 2 to 2.5 inches an hour...have decided to issue a Flash Flood Watch to account for this prolonged period of heavy rainfall. Localized flooding is possible where these thunderstorms continue to move through the same areas of central Alabama. Wind speeds have been adjusted slightly higher to the forecast for the afternoon due to a mid level jet moving through the northern most counties. Wind gusts up to 20 or 25 are possible for a couple of hours across mainly areas north of I59. The northwest fourth of the area could see severe weather this afternoon. Several bands of thunderstorms could move through the northwest through the afternoon with the best timing between noon and 10 pm. With instability between 2300 and 2600 J/kg...and decent shear...tornado formation is possible. By the late evening...the band of convection across the central part of the state is expected to weaken in intensity and coverage ...moving east shortly after midnight. Areas south of I59 should remain mostly dry through the early morning with only a stray shower possible. North of I59...showers and thunderstorms are expected to continue through the remainder of the night...weakening by the morning. Winds could remain gusty in these storms with a 25-35 kts remaining through the midlevels...though not expecting additional severe weather overnight past 10 pm. Saturday...Several more waves of showers and thunderstorms will move across the state through the day...with the greatest coverage in the far north and east. Mid and upper level dry air will advect into the state through the morning and early afternoon keeping rainfall totals much lower than today. Instabilities will remain high around 3000 J/kg...though winds will be weak and PW values much lower around 1.7. Will keep an eye on severe weather potential...though not expecting severe on Saturday at this time. 24 .LONG TERM... /Updated at 0404 AM CDT Fri Aug 28 2020/ Sunday through Thursday. On Sunday, Laura will be long gone, but an area of 500 mb vorticity will be left behind across southern Alabama. On the back side of this disturbance, subsidence could lead to a deficit in the moisture content across much of our forecast area. The main jet stream will remain to our north across Tennessee, where enhanced moisture is expected. A dead zone between these features is evident in the 850 mb wind fields, and the signal for widespread coverage of showers and storms has weakened in recent model runs. Therefore, POPs have been reduced from 60-80 percent down to 50-60 percent, which could also be too high. The moisture deficit zone may fill in with 2+ inch PWAT values on Monday as west-southwest flow strengthens across the region. This suggests rainfall coverage will increase area-wide for Monday. Height rises are expected to begin on Tuesday in response to a trough digging toward the Texas Panhandle. Moisture still appears sufficient for scattered to perhaps numerous showers and storms, but the highest chances have been trimmed back to our northwestern counties where less influence from the ridge is expected. Due to persistent deep-layer anticyclonic flow around the ridge, significant subsidence is forecast to develop across the western Gulf of Mexico through Alabama on Wednesday and Thursday. This should greatly reduce rain chances. 87/Grantham && .AVIATION... 18Z TAF Discussion. An axis of showers and thunderstorms will continue across central Alabama through the afternoon and the evening. MVFR conditions are possible at each TAF site that a thunderstorm moves over...but only included a TEMPO at each site that is in the path of this axis of storms. By the time this line slowly moves east tonight...the storms are expected to weaken in coverage and intensity. Saturday morning...enough low level moisture could cause IFR ceilings at all but KMGM and KTOI. Saturday...showers and thunderstorms are expected at sites from KEET and north as several waves will move through the northern half of the state. NOTE: KTOI has had a data outage and will not be reporting until further notice...therefore included AMD NOT SKED. 24 && .FIRE WEATHER... A tropical air mass will remain over Central Alabama today with several bands of showers and storms expected. Rainfall coverage may decrease a little bit over the weekend, but the humid airmass will remain in place. South to southwest winds are expected over the forecast period. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 73 89 72 89 72 / 70 50 40 50 30 Anniston 73 89 72 90 72 / 60 50 40 50 30 Birmingham 73 89 73 89 74 / 60 50 40 50 30 Tuscaloosa 74 90 74 89 74 / 50 50 30 50 20 Calera 73 87 72 89 72 / 50 50 30 50 20 Auburn 73 87 72 89 72 / 40 60 30 50 20 Montgomery 75 89 74 91 74 / 40 60 20 50 20 Troy 74 88 73 89 73 / 30 70 20 60 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flash Flood Watch through late tonight for the following counties: Bibb...Blount...Calhoun...Cherokee...Chilton...Clay... Cleburne...Coosa...Etowah...Greene...Hale...Jefferson... Marengo...Perry...Shelby...St. Clair...Sumter...Talladega... Tuscaloosa. &&
Hazardous weather outlook, Aug 28, 4:56 AM CDT, 10 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 456 AM CDT Fri Aug 28 2020 ALZ011>015-017>050-291300- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 456 AM CDT Fri Aug 28 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. The remnants of Laura may bring a threat for damaging winds and a brief tornado between Noon and 10 PM. Areas with greatest potential will be along and northwest of an Aliceville to Warrior line, with a marginal risk along and north of a Livingston to Anniston line. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed on through tonight. Please follow all local, state, and CDC guidelines in regards to travel.
In the hours before
Special weather statement, Aug 28, 12:37 PM CDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1237 PM CDT Fri Aug 28 2020
ALZ025-027-281830-
Shelby AL-Talladega AL-
1237 PM CDT Fri Aug 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TALLADEGA AND
SOUTHEASTERN SHELBY COUNTIES UNTIL 130 PM CDT...
At 1237 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fayetteville, or near Talladega Springs, moving east at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Sylacauga, Childersburg, Wilsonville, Talladega Springs,
Harpersville, Fayetteville, Alpine, Sycamore, Lay Lake, Sylacauga
Municipal Airport, Beeswax Creek Park, Alabama 4H Center, Overbrook,
Shelby Shores, Cedar Creek, Gantts Quarry, Kelley Branch, Varnons,
Gaston Steam Plant and Mignon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3311 8618 3310 8651 3323 8654 3337 8621
3319 8617
TIME...MOT...LOC 1737Z 252DEG 21KT 3318 8647
40/SizemoreSpecial weather statement, Aug 28, 12:39 PM CDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1239 PM CDT Fri Aug 28 2020
ALZ039-281830-
Marengo AL-
1239 PM CDT Fri Aug 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARENGO COUNTY UNTIL 130
PM CDT...
At 1239 PM CDT, Doppler radar was tracking a strong thunderstorm over
Myrtlewood, or 10 miles west of Linden, moving northeast at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Linden, Jefferson, Thomaston, Myrtlewood, Dayton, Freddie Jones
Field, Pin Hook, Chickasaw State Park, Calvary, Half Acre, Old Spring
Hill and Oakchia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3228 8801 3230 8801 3230 8799 3231 8798
3230 8797 3230 8794 3228 8794 3229 8793
3231 8793 3237 8802 3249 8774 3240 8765
3224 8760 3218 8800 3221 8801 3226 8801
3228 8802
TIME...MOT...LOC 1739Z 247DEG 23KT 3229 8797
40/SizemoreSpecial weather statement, Aug 28, 1:15 PM CDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Birmingham AL
115 PM CDT Fri Aug 28 2020
ALZ027-028-281900-
Clay AL-Talladega AL-
115 PM CDT Fri Aug 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TALLADEGA AND CENTRAL
CLAY COUNTIES UNTIL 200 PM CDT...
At 114 PM CDT, Doppler radar was tracking a strong thunderstorm over
Winterboro, or 9 miles south of Talladega, moving east at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Talladega, Lineville, Ashland, Waldo, Winterboro, Camp Mac, Chandler
Springs, Ironaton, Lake Chinnabee and Gunthertown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3319 8617 3337 8621 3350 8590 3348 8588
3347 8589 3347 8587 3339 8579 3321 8579
TIME...MOT...LOC 1814Z 254DEG 27KT 3330 8615
40/SizemoreSpecial weather statement, Aug 28, 2:28 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Birmingham AL
228 PM CDT Fri Aug 28 2020
ALZ011-012-282015-
Marion AL-Lamar AL-
228 PM CDT Fri Aug 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARION AND NORTHERN
LAMAR COUNTIES UNTIL 315 PM CDT...
At 228 PM CDT, Doppler radar was tracking a strong thunderstorm near
Detroit, or 11 miles east of Amory, moving east at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hamilton, Guin, Detroit, Beaverton, Weston, Henson Springs, Byrd,
Marion County Public Lake, Rankin Fite Airport and Pikeville.
LAT...LON 3411 8820 3416 8819 3423 8797 3411 8788
3395 8793 3395 8822
TIME...MOT...LOC 1928Z 254DEG 28KT 3401 8828
40/SizemoreSpecial weather statement, Aug 28, 3:26 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Birmingham AL
326 PM CDT Fri Aug 28 2020
ALZ011-014-282115-
Winston AL-Marion AL-
326 PM CDT Fri Aug 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MARION AND
NORTHWESTERN WINSTON COUNTIES UNTIL 415 PM CDT...
At 325 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Buttahatchee, or 7 miles south of Haleyville, moving east at 25
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Haleyville, Double Springs, Houston Recreational Area, Winston Free
State Barn, Ashridge, Natural Bridge, Weiss, Clear Creek and Delmar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3409 8770 3420 8770 3428 8745 3418 8734
3407 8737
TIME...MOT...LOC 2025Z 263DEG 21KT 3414 8765
40/SizemoreThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 7:24 AM CDT | Areal Flood Advisory | BMX | Greene, Hale, Sumter | 5 hr |
| Aug 28, 8:13 AM CDT | Areal Flood Advisory | BMX | Bibb, Greene, Hale, Tuscaloosa | 3 hr |
| Aug 28, 10:21 AM CDT | Flash Flood Watch | BMX | Bibb, Blount, Calhoun, Cherokee, Chilton, Clay and 13 more | 49 min |
| Aug 28, 11:10 AM CDT | Flash Flood Watch | BMX | Bibb, Blount, Calhoun, Cherokee, Chilton, Clay and 13 more | 7 hr |
| Aug 28, 12:37 PM CDT | Special Weather Statement | BMX | Talladega | 53 min |
| Aug 28, 12:39 PM CDT | Special Weather Statement | BMX | Marengo | 51 min |
| Aug 28, 1:15 PM CDT | Special Weather Statement | BMX | Clay, Talladega | 45 min |
| Aug 28, 2:28 PM CDT | Special Weather Statement | BMX | Marion | 47 min |
| Aug 28, 3:26 PM CDT | Special Weather Statement | BMX | Winston | 49 min |
| Aug 28, 4:09 PM CDT | Special Weather Statement | BMX | Elmore | 36 min |
| Aug 28, 4:15 PM CDT | Special Weather Statement | BMX | Marion, Winston | 45 min |
| Aug 28, 4:32 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion | 43 min |
| Aug 28, 4:36 PM CDT | Tornado Warning | BMX | Winston | 39 min |
| Aug 28, 5:10 PM CDT | Areal Flood Advisory | BMX | Lamar, Marion, Winston | 2 hr |
| Aug 28, 5:14 PM CDT | Special Weather Statement | BMX | Lee | 46 min |
| Aug 28, 5:15 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 15 min |
| Aug 28, 5:16 PM CDT | Special Weather Statement | BMX | Fayette, Lamar, Winston | 44 min |
| Aug 28, 5:21 PM CDT | Severe Thunderstorm Warning | BMX | Marion, Walker, Winston | 54 min |
| Aug 28, 5:27 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Walker | 43 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.